Georgia, 2006

Damaging Winds in Georgia, December 25, 2006

December 25, 2006 · NWS FFC · 4 events in 4 counties and zones

A very strong and deep negatively titled upper trough moved from the southern plains into the southeast Christmas Eve and early Christmas morning. A strong jet stream and low-level jet interacted with an unseasonably warm, moist air mass in place across the southeast part of middle Georgia to generate a narrow squall line during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$280,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very strong and deep negatively titled upper trough moved from the southern plains into the southeast Christmas Eve and early Christmas morning. A strong jet stream and low-level jet interacted with an unseasonably warm, moist air mass in place across the southeast part of middle Georgia to generate a narrow squall line during the early morning hours. This resulted in wind damage in Telfair, Wheeler, Montgomery, and Emanuel counties in the far southeast part of Middle Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 24, 10:30 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Dec 24, 10:30 PM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1030 PM EST SUN DEC 24 2006

.UPDATE...
QUICK UPDATE TO GRIDS TO FIX MIN TEMPS IN SRN ZONES WHERE TEMPS ARE
ALREADY IN THE LOW 50S. BUMPED EVENING POPS UP A LITTLE. REST OF
FCST LOOKS GOOD.

00Z MODELS SLOWLY COMING IN. 00Z NAM IS SIMILAR TO PREVIOUS RUNS
WITH NO CLOSED LOW AND STRONG DRY SLOT MOVING ACROSS THE STATE
MONDAY AND MONDAY NIGHT. ANY WRAPAROUND ON THE NAM WOULD ONLY AFFECT
XTRM NRN ZONES. 00Z GFS ONLY OUT TO 12HRS AT THE TIME OF THIS
WRITING. 18Z GFS SIMILAR TO NAM SOLUTION THROUGH MONDAY WITH UPPER
LOW FILLING AND SHORT WAVE TROUGH LIFTING OUT BUT THEN INDICATES
SECOND WAVE RAPIDLY DEEPENING OVER GA ON TUESDAY. NOT AS MUCH
MOISTURE OR LIFT AS IN PREV GFS RUNS BUT COULD SEE SOME SNOW
FLURRIES ACROSS NORTH GA ON TUESDAY MORNING IF THIS VERIFIES.
DPROG/DT COMPARING 00Z RUN WITH 18Z RUN INDICATES ONLY VERY MINOR
CHANGES TO POSN OF UPPER LOW AT 12HRS...SO PERHAPS 00Z GFS WILL HAVE
SIMILAR EVOLUTION TO 18Z RUN.

CURRENT GRIDS/ZFP/HWO HANDLING RISK OF SNOW WELL. STILL NO
ACCUMULATION EXPECTED ATTM.

SNELSON

&&

.SHORT TERM...
UPPER LOW OVER EAST TEXAS HAS STARTED TO LIFT NORTH THIS
AFTERNOON. SHORT TERM MODELS ARE IN GOOD AGREEMENT LIFTING LOW
INTO MISSISSIPPI VALLEY BY TOMORROW MORNING AND THEN ACROSS THE
GULF COAST STATES INTO ALABAMA AND ACROSS NORTH GEORGIA MIDDAY
TUESDAY. THE ASSOCIATED SURFACE LOW CURRENTLY OVER THE NORTHWEST
GULF LIFTS NORTH THROUGH ALABAMA TOMORROW. CURRENT RADAR/SATELLITE
LOOPS SHOWING LARGE AREA OF MOISTURE LIFTING NORTHWARD...RAINFALL
HAS JUST STARTED REACHING THE GROUND AT A FEW SITES ACROSS FAR
SOUTH ALABAMA AND SOUTH GEORGIA. WARM FRONT WILL LIFT NORTHWARD TO
ACROSS PORTIONS OF CENTRAL GEORGIA OVERNIGHT...WITH SOUTHERN
PORTIONS OF FORECAST AREA IN WARM SECTOR. GFS INDICATING 50+ KT
H85 JET TOMORROW MORNING WITH SOME INSTABILITY...WILL CONTINUE
ISOLATED THUNDER ACROSS SOUTHERN PORTIONS OF FORECAST AREA THAT
TIME FRAME. AS LOW ROTATES NORTHWARD MONDAY NIGHT...LIGHT RAIN
WILL BEGIN TO MIX WITH FLURRIES THEN TO FLURRIES TUESDAY
MORNING...ESPECIALLY ACROSS NORTH GEORGIA. SLIGHT CHANCE OF POPS
CONTINUE ACROSS NORTH GEORGIA THROUGH THE DAY TUESDAY AS LOW LIFTS
INTO NEW ENGLAND. WILL STAY CLOSE TO GUIDANCE TEMPERATURES THROUGH
SHORT TERM.

.LONG TERM...
A COOL DOME OF HIGH PRESSURE WILL BUILD INTO THE SOUTHEAST
FOR WEDNESDAY AND THURSDAY. LOWS WEDNESDAY AND THURSDAY WILL DROP
INTO THE UPPER 20S AND 30S. NEXT SYSTEM BEGINS DIGGING INTO THE
DESERT SOUTHWEST BY THURSDAY WITH MOISTURE...CHANCE OF POPS
INCREASING ACROSS THE SOUTHEAST BY FRIDAY AFTERNOON AND CONTINUING
INTO SUNDAY. STILL A LOT OF UNCERTAINTY THIS FAR OUT BUT LOOKS
LIKE IT COULD BE SIMILAR TO CURRENT EVENT.

&&

.AVIATION...
RAIN MOVING INTO SOUTH GA AT THE MOMENT BUT WILL CONTINUE TO KEEP
IT OUT OF THE ATL TAF TILL AFTER 00Z. NOT REALLY EXPECTING RA TO
MOVE INTO THE ATL AREA UNTIL 03-06Z. WILL ALSO SEE CEILINGS SLOWLY
COME DOWN THROUGH 06Z. SHOULD SEE IFR TO LIFR CEILINGS BY 12Z AS
NEXT SYSTEM MOVES ACROSS THE STATE. VSBYS WILL DO THE SAME THINGS.
SHOULD NOT SEE ANY LIFR VSBYS BUT IFR WILL NOT BE HARD TO REACH.
WINDS WILL CONTINUE OUT OF THE E THROUGH 12Z. WILL SEE WINDS SHIFT
TO THE SW BY 18Z MON THEN TO THE W-NW BY 00Z TUE.

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          48  52  41  48  31 / 100  80  30  40   5
ATLANTA         47  55  39  44  32 / 100  60  30  40   5
BLAIRSVILLE     42  50  36  41  29 / 100  80  70  50   5
CARTERSVILLE    47  52  36  42  28 / 100  70  60  50   5
COLUMBUS        54  62  40  48  32 / 100  50  30  30   5
GAINESVILLE     44  47  38  44  31 / 100  70  50  50   5
MACON           53  63  44  51  33 / 100  70  20  30   5
ROME            47  55  38  41  30 / 100  80  70  50   5
PEACHTREE CITY  51  59  38  44  28 / 100  60  30  30   5
VIDALIA         57  66  48  55  33 / 100  90  20  20   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/12
Hazardous weather outlook, Dec 24, 5:35 PM EST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EST SUN DEC 24 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
535 PM EST SUN DEC 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE IN PORTIONS OF CENTRAL
GEORGIA THIS EVENING AND TONIGHT.

.SYNOPSIS...
AN AREA OF LOW PRESSURE DEVELOPING IN THE WESTERN GULF WILL MOVE
SLOWLY NORTHEAST THIS EVENING...ALLOWING A WARM FRONT TO PUSH INTO
GEORGIA LATE TONIGHT. RAIN WILL OVERSPREAD THE REGION LATE TONIGHT
AND INTO CHRISTMAS MORNING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WITH ANY STORM THAT DEVELOPS WILL BE
LIGHTNING. HOWEVER...HEAVY RAIN MAY CAUSE ISOLATED PONDING OF
WATER IN LOW-LYING AREAS AS A WIDESPREAD AREA OF RAIN OVERSPREADS
THE REGION. THE BEST LOCATION FOR THUNDERSTORMS WILL BE SOUTH OF A
LAGRANGE TO FORSYTH TO MILLEDGEVILLE LINE BEGINNING THIS EVENING.

.DISCUSSION...
AS THE WARM FRONT LIFTS NORTH TONIGHT...WARM AND MOIST AIR WILL
MOVE INTO PARTS OF CENTRAL GEORGIA. INSTABILITY REMAINS VERY LOW
WITH CAPES GENERALLY BELOW 100 AND LIFTED INDEX VALUES ABOVE 0.
HOWEVER...MID AND UPPER LEVEL FORCING IS VERY STRONG...WITH COLD
AIR ALOFT...A STRONG LOW LEVEL JET AND SIGNIFICANT TURNING OF
WINDS WITH HEIGHT. WHILE LOW-LEVEL STABILITY WILL LIKELY PREVENT
STRONG STORMS FROM DEVELOPING...ISOLATED STORMS ARE POSSIBLE
ACROSS PORTIONS OF CENTRAL GEORGIA WITH WIDESPREAD HEAVY RAIN
ACROSS MOST OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED STORMS ARE POSSIBLE CHRISTMAS MORNING IN PARTS OF CENTRAL
GEORGIA. A MIX OF LIGHT RAIN OR LIGHT SNOW IS POSSIBLE IN
PORTIONS OF EXTREME NORTH GEORGIA CHRISTMAS NIGHT AND TUESDAY. NO
ACCUMULATIONS ARE EXPECTED AT THIS TIME...EXCEPT A DUSTING MAY BE
POSSIBLE AT HIGHER ELEVATIONS OF THE NORTH GEORGIA MOUNTAINS TUESDAY
MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Dec 25, 1:57 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
157 AM EST MON DEC 25 2006

GAZ110-250730-
157 AM EST MON DEC 25 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
TELFAIR COUNTY UNTIL 230 AM EST...

AT 154 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JACKSONVILLE...MOVING NORTHEAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF WIND GUSTS TO 35 MPH AS IT MOVES
ACROSS TELFAIR COUNTY THROUGH 230 AM EST. SOME LOCATIONS IN THE PATH
OF THIS STORM INCLUDE CHINA HILL...JACKSONVILLE AND WORKMORE. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Dec 25, 2:18 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
218 AM EST MON DEC 25 2006

GAZ083-084-096-097-109-250745-
218 AM EST MON DEC 25 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN DODGE...BLECKLEY...
LAURENS...TWIGGS AND WILKINSON COUNTIES UNTIL 245 AM EST...

AT 214 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES SOUTHWEST OF BULLARD TO GRESSTON...
MOVING NORTHEAST AT 35 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE OCCASIONAL CLOUD TO
GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS
DODGE...BLECKLEY...LAURENS...TWIGGS AND WILKINSON COUNTIES THROUGH
245 AM EST. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
GRESSTON... RAZIER...EMPIRE...COLEY...COCHRAN...YONKERS...
TARVERSVILLE...RODDY...FIVE POINTS...POWELL...GOLDSBORO...
CARY...BULLARD...BROWN HILL AND CHESTER. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Dec 25, 2:30 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
230 AM EST MON DEC 25 2006

GAZ110>112-250815-
230 AM EST MON DEC 25 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...40 MPH WINDS AND
OCCASIONAL LIGHTNING IN EASTERN TELFAIR...WHEELER AND MONTGOMERY
COUNTIES UNTIL 315 AM EST...

AT 230 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TOWNS IN EASTERN TELFAIR COUNTY...AND
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS EAST
TELFAIR...WHEELER AND MONTGOMERY COUNTIES THROUGH 300 AM EST. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LITTLE OCMULGEE STATE
PARK...SCOTLAND...MCRAE...LUMBER CITY...HELENA...TOWNS...JORDAN...
ALAMO...GLENWOOD...ALSTON...AILEY...KIBBEE AND HIGGSTON.

The radar

The Robins AFB radar (KJGX), 77 km away, was scanning. The volume nearest the first event began at 07:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wheeler

When
December 25, 2:36 AM EST to 2:42 AM EST
Where
Wheeler County, 1 mi W of Spring Hill to 2 mi W of Jordan
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
32.170, -82.787

The Wheeler County Sheriff reported that a number of trees and several power lines were down in the Spring Hill area. Minor roof damage was also observed to a few homes in the area.

Thunderstorm Wind, Montgomery

When
December 25, 3:00 AM EST to 3:05 AM EST
Where
Montgomery County, Tarrytown to Mt Vernon
Measured
57 kt (66 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.320, -82.570

The Montgomery County Emergency Management Director reported that extensive wind damage occurred across the northern part of the county. The most significant damage was observed in the Kibbee area in the far northern part of the county. Here, a trailer was removed from its foundation, the foundation blocks of which poked holes in the trailer's floor. Nearby, a site-built home was damaged on Bear Creek Road, resulting in the injury, possibly in the form of a broken leg, to a female. Near Tarrytown, several aluminum carports were picked up by the strong winds and thrown onto homes. Just south of Tarrytown, a 30 by 25 foot barn was destroyed. Minor roof damage was also reported to a few homes in the area. In Mt Vernon, a portion of a roof was blown of a home and a few trees were down on power lines. Just northeast of Mount Vernon, in Ailey, a storage shed was destroyed. Numerous trees and power lines were down from Tarrytown, to Kibbee, to Higgston. Several roads were blocked between Tarrytown and Kibbee.

Thunderstorm Wind, Emanuel

When
December 25, 3:30 AM EST to 3:34 AM EST
Where
Emanuel County, Swainsboro
Measured
56 kt (64 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
32.600, -82.330

The Emanuel County Emergency Management Director reported that strong thunderstorm wind gusts blew down 10-12 large pine trees in the Swainsboro area. In addition, the front wall of a brick warehouse was blown down and several plate glass windows were blown out. Nearby, a tree was blown down onto a home and another tree fell on and destroyed a vehicle and a utility building. Several power lines were down in the area and a number of power outages were reported. Finally, the winds were strong enough to blow windows out of several vehicles at a car dealership.

Thunderstorm Wind, Telfair

When
December 25, 7:29 AM EST to 7:31 AM EST
Where
Telfair County, Scotland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
32.050, -82.820

The Telfair County 911 Center reported that a number of trees were down in the Scotland area. Oak Ridge Road was blocked as a result.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6636, 6645, 6669, 6668.